Thunderstorm Wind, Burt
- When
- July 5, 10:45 PM CST
- Where
- Burt County, Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.933, -96.483
Thunderstorm wind gusts downed large tree branches in town.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT SAT JUL 5 2003 MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK. HEAT SUN...HOT TEMPS LATER NEXT WEEK. SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND CLARINDA. WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND DEWPOINTS IN THE 70S. TEMPS FARTHER NORTH WERE IN THE 70S/80S. 18Z OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7 AND CIN OF 400 J/KG. PRECIPITABLE WATER WAS 1.18. GOES 18Z SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z. RH APPEARS TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11. CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR. TREND HAS BEEN FOR THE NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE WEAKENED AS THEY MOVE SE. IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON ...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM SHEAR VALUES. MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK. SPC HAS PUT PARTS OF THE OAX AREA IN A MODERATE RISK. COORDINATING LARGE SEVERE TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID LEVEL WAVE. PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED ACROSS IOWA. MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT. LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH AVAILABLE AND FARTHER S SUNDAY NIGHT. AGAIN HOT MID LEVEL TEMPS WILL INHIBIT DEVELOPMENT. WITH TEMPS IN THE 90S SUN AND HEAT INDEX VALUES IN THE 90 TO 105 DEG RANGE. WILL MENTION IN ZONES WHERE 95 TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES. THIS ALSO REFLECTED MON AND TUE WITH COOLER TEMPS FCST. IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE 80S FOR THU WITH HOTTER 90S FRI AND SAT. .OMA...NONE. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF THIS FRONT. A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN VERY HOT TEMPERATURES BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN IOWA FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM NELIGH NE 60 MPH TSTM GUST
07/05/03 ANTELOPE TREES REPORTED DOWN.
REPORTED BY PUBLIC.
1015 PM HOSKINS NE 60 MPH TSTM GUST
07/05/03 WAYNE POWER OUTAGES. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1030 PM 1 N PETERSBURG NE WIND DAMAGE
07/05/03 BOONE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1031 PM NORFOLK NE WIND DAMAGE
07/05/03 MADISON TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1035 PM ALBION NE WIND DAMAGE
07/05/03 BOONE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM THURSTON NE .75 INCH HAIL
07/05/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM PLATTE CENTER NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM 1 W WALTHILL NE TORNADO
07/05/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM DUNCAN NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM COLUMBUS NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1120 PM BELLWOOD NE 80 MPH TSTM GUST
07/05/03 BUTLER MANY TREES DOWN.
REPORTED BY FIRE AND
RESCUE.
1137 PM SNYDER NE 65 MPH TSTM GUST
07/05/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts downed large tree branches in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369237.